Alert archive / Idaho / Special Weather Statements in 2021
Special Weather Statement, NWS Pocatello, ID
NWS Pocatello, ID issued this special weather statement at Aug 21, 2021, 6:49 PM MDT for Bear Lake County, Idaho. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2021, 6:49 PM MDT (00:49 UTC)
- Expired
- Aug 21, 2021, 7:30 PM MDT
- In force
- 41 min
- Issued by
- NWS Pocatello, ID
- Hail
- 0.75 in
- Wind
- 50
County Bear Lake County, ID
The radar
The Salt Lake City radar (KMTX), 139 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 0.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 422 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 2862 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
912
WWUS85 KPIH 220049
SPSPIH
Special Weather Statement
National Weather Service Pocatello ID
649 PM MDT Sat Aug 21 2021
IDZ061-220130-
Bear Lake Valley ID-
649 PM MDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of southeastern Bear
Lake County through 730 PM MDT...
At 649 PM MDT, Doppler radar was tracking a strong thunderstorm near
Laketown, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bear Lake Idaho Portion, Dingle, Border Summit, Fish Haven and
Pegram.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Bear Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4200 11143 4231 11122 4234 11105 4200 11105
TIME...MOT...LOC 0049Z 227DEG 40KT 4188 11135
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
$$
McKaughanWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Aug 21, 2:23 PM MDT, 4 hours 26 minutes earlier.
Area forecast discussion, Aug 21, 2:23 PM MDT, 4 hours 26 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 223 PM MDT Sat Aug 21 2021 .SHORT TERM...Tonight through Mon night. Showers and thunderstorms until late tonight with a frontal passage during the late evening. We are still in an area of a marginal threat for thunderstorms. Strongest thunderstorms if you believe the HRRR are tonight around 2100-2200 MDT in the Snake River plain, so an uneasy and unsettled night weather-wise. The front will continue its eastward trek Sun and poses a thunderstorm threat only over the ID-WY border. By Mon, skies will clear and the temperature will be up 5 to 10 degrees for afternoon highs after a seasonally cool overnight. Warming trend continues into the extended. With the upper level ridge returning, wind will calm down Sun but get breezy again Mon afternoon. Messick .LONG TERM...Tuesday through Saturday. Through the entire extended period Idaho is under a trof. Occasion short waves will move through the westerly flow, which will likely becmome more northwesterly as the week progresses. Timing of these short waves seems moot at this point, because they will be glancing blows to the north resulting in little to no threat of precipitation to Idaho through the period. Temperatures starting out relatively cool will finally push to normal levels by about Thursday. Deterministic GFS/ECMWF both show significant wave moving through next Saturday. While this still may be too far east to provide any wx, it should help keep temperatures from getting too warm. Crawford && .AVIATION... Scatteered light shower activity affecting various parts of the basin at this time, but some thunderstorms have already fired up over the favored southeastern Idaho area. Showers are featured as predominant wx at all TAFs this evening with the exception of SUN where they become less likely as system swings through from west to east tonight. Moisture will be deepest over the eastern highlands overnight, with some signifncant rains expected there. Thus have kept previous TAF depiction of MVFR cigs at DIJ after 05Z. Most areas will be clear and dry before 12Z with VFR outlook for Sunday. Only DIJ may still have some low level clouds to clear out first thing after sunrise before going SKC. Crawford && .FIRE WEATHER...Thunderstorms continue late tonight, some of them strong to severe in outflow wind with areas of heavy rain possible. Humid conditions will continue tonight and partially into Sun, but really dry air starts entering the Salmon-Challis NF and other Central Idaho Dispatch areas by then. This will spread to the southeast by Mon, with a few low elevations returning to below 15 percent. Mon is expected to see a return to gusty wind, so depending on fuels, there may be some critical fire weather conditions as early as that day. Lows continue to track through southern Canada during the upcoming week, not enough to bring any showers or thunderstorms except to perhaps the Targhee NF and northern end of the Idaho Falls BLM. The main benefit is that temperatures do not get really hot again until just beyond the upcoming 7 day period. The drawback is that these lows will bring breezy conditions while the landscape gets a chance to dry out. Messick .PIH WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 11 PM MDT this evening for IDZ422-425-427. &&
In the hours before
Special weather statement, Aug 21, 4:23 PM MDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Pocatello ID
423 PM MDT Sat Aug 21 2021
IDZ070>074-220000-
Challis/Pahsimeroi Valleys ID-Frank Church Wilderness ID-
Sawtooth/Stanley Basin ID-Big Lost Highlands/Copper Basin ID-
Sun Valley Region ID-
423 PM MDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of central Custer and
northwestern Blaine Counties through 600 PM MDT...
At 423 PM MDT, Doppler radar was tracking a strong thunderstorm near
Galena Lodge, or 18 miles northwest of Ketchum, moving north at 55
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Challis, Galena Lodge, Clayton, Galena Summit, Livingston Mill,
Bayhorse Lake, Twin Peaks Summit, Smiley Creek Airport and Morgan
Creek Summit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4482 11419 4475 11422 4473 11414 4476 11408
4364 11455 4367 11468 4374 11467 4381 11471
4379 11485 4382 11485 4384 11492 4458 11458
4458 11457 4461 11445 4470 11437 4472 11441
4475 11440 4475 11436 4479 11434 4488 11422
TIME...MOT...LOC 2223Z 197DEG 46KT 4380 11472
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MessickLocal storm report, Aug 21, 4:38 PM MDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
438 PM MDT SAT AUG 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM TSTM WND GST 6 S SUN VALLEY 43.60N 114.32W
08/21/2021 M44 MPH BLAINE ID MESONET
MESONET STATION OHOI1 6 S SUN VALLEY OHIO
GULCH.
&&Special weather statement, Aug 21, 4:51 PM MDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Pocatello ID
451 PM MDT Sat Aug 21 2021
IDZ068>070-212315-
Challis/Pahsimeroi Valleys ID-Lost River Range ID-
Lost River Valleys ID-
451 PM MDT Sat Aug 21 2021
...Strong thunderstorms will impact portions of northeastern Custer
County through 515 PM MDT...
At 451 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of Challis to 15 miles northwest
of Chilly Barton Flat. Movement was northeast at 60 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Willow Creek Summit, Ellis, Meadow Peak and Summit Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4464 11401 4449 11381 4442 11353 4442 11350
4445 11345 4429 11333 4412 11406 4474 11424
4475 11422 4475 11416 4473 11414 4476 11409
TIME...MOT...LOC 2251Z 245DEG 50KT 4465 11430 4417 11415
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
MessickSpecial weather statement, Aug 21, 4:52 PM MDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Pocatello ID
452 PM MDT Sat Aug 21 2021
IDZ060>063-212330-
Bear Lake Valley ID-Bear River Range ID-Caribou Range ID-
Blackfoot Mountains ID-
452 PM MDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of eastern Caribou and
northwestern Bear Lake Counties through 530 PM MDT...
At 451 PM MDT, Doppler radar was tracking a strong thunderstorm near
Soda Springs, moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Soda Springs and Mill Canyon Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4249 11160 4256 11169 4302 11130 4283 11105
TIME...MOT...LOC 2251Z 226DEG 38KT 4257 11158
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
McKaughanLocal storm report, Aug 21, 5:37 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
537 PM MDT SAT AUG 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND GST 8 NNW DICKEY 44.23N 113.98W
08/21/2021 M45 MPH CUSTER ID MESONET
OUTFLOW WINDS MEASURED AT WILLOW SUMMIT.
&&Special weather statement, Aug 21, 6:49 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
649 PM MDT Sat Aug 21 2021
IDZ061-220130-
Bear Lake Valley ID-
649 PM MDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of southeastern Bear
Lake County through 730 PM MDT...
At 649 PM MDT, Doppler radar was tracking a strong thunderstorm near
Laketown, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bear Lake Idaho Portion, Dingle, Border Summit, Fish Haven and
Pegram.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Bear Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4200 11143 4231 11122 4234 11105 4200 11105
TIME...MOT...LOC 0049Z 227DEG 40KT 4188 11135
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
McKaughanThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 9:55 PM MDT | Special Weather Statement | PIH | Cassia | 50 min |
| Aug 21, 10:01 PM MDT | Special Weather Statement | PIH | Jefferson | 29 min |
| Aug 21, 10:53 PM MDT | Special Weather Statement | PIH | Jefferson | 37 min |
| Aug 21, 11:16 PM MDT | Special Weather Statement | PIH | Bannock, Oneida | 59 min |
| Aug 21, 11:20 PM MDT | Special Weather Statement | PIH | Bingham, Bonneville | 55 min |
| Aug 22, 12:20 AM MDT | Special Weather Statement | PIH | Bonneville, Caribou | 55 min |
Nearby
Special Weather Statements in Idaho, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.